Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Feb 27, 2017, 10:14 AM CST for Ellis County, Johnson County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2017, 10:14 AM CST (16:14 UTC)
- Expired
- Feb 27, 2017, 11:00 AM CST
- In force
- 46 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Ellis County, TX, Johnson County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 31 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 1:39 AM CST | Severe Thunderstorm Watch | SPC | 59 days |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 4.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 5:55 AM CST, 4 hours 19 minutes earlier.
Area forecast discussion, Feb 27, 5:55 AM CST, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 555 AM CST Mon Feb 27 2017 .AVIATION... /12Z TAFS/ Main concerns today will be the IFR/LIFR cigs across much of the area and the potential for convection later today. Widespread low cloud cover is in place thanks to a steady fetch of Gulf moisture being transported northward via southerly winds. In addition, a weak frontal boundary is located just north of the Metroplex where cooler temperatures reside. Areas where high cloud cover is not present are where visibilities have also fallen to between 1 and 3 miles. Conditions should improve through the morning hours with respect to cigs/vis as heating commences and mixing increases. We then turn our attention to convective chances later this morning into the afternoon. Moderate elevated instability is present across much of the region and there appears to be at least one weak embedded wave that will move across North Texas later this morning. Available high resolution guidance suggests that this lift will be sufficient for isolated thunderstorms to develop later this morning into the midday hours. IR satellite imagery shows cooling cloud tops to the southwest of Waco this morning and may be indicative of ascent spreading into the region. If isolated thunderstorms do in fact develop, they could become severe with primarily a large hail threat. For the latest TAF issuance, based primarily on the hi-res guidance, have put in VCTS at Waco between 15-19Z with a TEMPO for TSRA between 16-18Z. Farther north at the Metroplex sites, have included a VCTS between 17-20Z. We will continue to monitor these trends closely over the next few hours. Outside of convective chances, skies are expected to scatter this afternoon but another round of MVFR cigs are expected areawide tonight and continuing into Tuesday morning. Dunn && .PREV DISCUSSION... /ISSUED 358 AM CST Mon Feb 27 2017/ No shortage of forecast challenges with the main concern being the potential for strong/severe thunderstorms capable of producing very large hail both today and Tuesday, possibly beginning as early as daybreak today. Widespread cloudiness overspreads the area this morning with abundant low-level moisture in place. Where skies temporarily cleared across our northwestern counties, very low clouds and patchy dense fog have developed. This is in the vicinity of a stalled frontal zone roughly near Highway 380 as of 330am. Would expect low clouds with some patchy drizzle and fog in vicinity of this front through the next few hours before the boundary lifts back to the north later this morning. Broad troughing and southwest flow aloft exists across much of the southern US with a 100+ kt upper jet streak positioned through TX. In addition to the frontal boundary positioned through North TX, a dryline is draped roughly from Wichita Falls to Abilene. Dewpoints remain in the upper 50s and 60s east of the dryline where a potent warm sector airmass is in place. Warm advection will begin increasing this morning as southerly flow strengthens through the low-levels. As this occurs, weak isentropic ascent will overspread much of the warm sector within the capping inversion layer centered around 900mb. If there is sufficient lift within this layer, it will be capable of generating at least isolated elevated thunderstorms given the very steep lapse rates located through the mid-levels. As mentioned above, the main concern today will be the potential for severe thunderstorms capable of producing very large hail, possibly developing as early as daybreak with additional storms possible throughout the afternoon. A very favorable environment for large hail is expected to take shape across most of North and Central Texas as shown by forecast soundings from numerous sources. This environment is characterized by very steep mid- level lapse rates (as much as 8.5 C/km), around 2000 J/kg of MUCAPE, 50-60 kts of deep-layer shear, and wet bulb zero heights around 9 kft agl. Forecast SHIP values of 1.5-2 confirm an environment conducive for storms to produce significant hail. If storms are able to develop and their buoyancy is able to overcome the lack of strong large-scale dynamic ascent, they will become capable of becoming strong to severe rather quickly with the primary convective mode expected to be elevated discrete supercells. While the confidence in the severe potential is high, confidence in the development, timing, and location of storms is rather low. If storms develop, they are expected to be isolated, hence the fairly low PoPs. Latest high-res guidance is pegging various locations for the primary threat, targeting parts of Central TX through the morning hours and transitioning northwards towards I-20 by midday. Trends will need to be closely monitored through the next several hours, but more than likely the location of convective initiation won't be known until it a storm has already begun to develop. If supercells are ongoing this afternoon, it will be possible for them to become surface based as boundary layer warming and weak ascent combine to reduce or eliminate the low-level capping inversion. If this occurs, a low tornado potential can't be ruled out given the shear and buoyancy parameters. In addition, if winds remain backed to the southeast in the vicinity of the frontal boundary as it lifts back to the north, this would be capable of locally enhancing storm-relative helicity through the lowest 1 km. In summary, while storms are not a guarantee to develop today, any storm that does form will have the potential to become severe and capable of producing very large hail. If storms become surface-based this afternoon, a low tornado potential will exist as well. The timing and location of storms is very uncertain and any storms that do form should remain fairly isolated. A similar setup is expected on Tuesday with very steep lapse rates remaining in place as well as a very juicy warm sector with dewpoints in the mid to upper 60s expected east of the dryline once again. The difference will be a strong shortwave trough and associated PV maximum sweeping through the Southern Plains Tuesday afternoon. Given the increased dynamic forcing, the initial thought is that storms would be even more likely on Tuesday afternoon. However, most guidance, especially short-term high-res guidance, is showing a dry forecast due to a strong capping inversion in place on Tuesday afternoon. Given the convective parameters and the stronger forcing, have essentially gone completely against most guidance on Tuesday afternoon and included thunderstorms with chance PoPs for most areas east of the dryline which should once again be positioned across the western portion of the forecast area. The thought is that the stronger forcing and increased low-level warming should be capable of breaking the cap in localized areas allowing at least a couple of isolated strong storms to develop. However, there is uncertainty as to if storms will be able to form ahead of the dryline Tuesday afternoon, but if they do, they will likely be capable of becoming strong to severe. The primary storm mode would be supercells once again with the primary threat being large hail for the same reasons discussed above from Monday's setup. Later Tuesday night and Wednesday morning, the aforementioned shortwave trough will pull a strong cold front through the area. A thin line of storms is possible along what should be a fast-moving cold front as it overtakes the dryline and catches up to the better moisture. The front will surge south pretty quickly, entering our northwest counties a little after midnight and clearing our southeast counties around daybreak Wednesday. Temperatures will be quite a bit cooler Wednesday through the end of the week as cooler and drier air works into the region. While Tuesday's highs should be in the upper 70s and 80s, Wednesday's highs are only expected to reach the 60s. Some near- or sub- freezing low temperatures are possible across rural parts of North TX on Thursday morning. Near-normal temperatures and dry weather are expected through the end of the week before an upper low digs southward across northern Mexico by late Friday. This trough should bring widespread rain to southern TX, but the best moisture supply and forcing is expected to remain mostly to the south of our forecast area. Some isolated showers and a couple storms will be possible over the weekend with chances generally increasing the farther south your location. Extended guidance is actually in fairly good agreement on a stronger frontal passage early next week which could result in additional chances for thunderstorms and much cooler weather for the second week of March. -Stalley && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 78 64 82 53 63 / 40 20 30 40 5 Waco 76 65 81 53 65 / 40 20 30 30 5 Paris 70 62 76 52 63 / 40 20 40 50 10 Denton 76 62 80 50 62 / 30 20 30 40 5 McKinney 73 64 76 53 62 / 40 20 30 50 5 Dallas 78 65 81 54 63 / 40 20 30 40 5 Terrell 76 65 79 54 64 / 40 20 40 40 5 Corsicana 78 65 81 56 65 / 40 20 40 40 10 Temple 76 64 82 54 64 / 30 20 30 30 5 Mineral Wells 80 58 83 47 64 / 20 10 20 20 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Feb 27, 6:02 AM CST, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 602 AM CST Mon Feb 27 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281215- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 602 AM CST Mon Feb 27 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. There is a chance of thunderstorms across most of North Texas today. Not all areas will see storms, but if storms do develop, they could be severe with large hail being the main threat. The threat for storms will be highest along I-35 from Waco into the Metroplex and areas northeast of there. There is an elevated grass fire threat this afternoon across our far western counties where the dryline should be located. This threat will diminish by evening as the dryline retreats westward. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances will continue Tuesday and Tuesday night across most of North Texas with highest chances east of the I-35 corridor. There is a threat for severe thunderstorms on Tuesday afternoon with large hail and damaging winds being the main threat. There will be an elevated grass fire threat Tuesday afternoon west of a Lampasas to Mineral Wells to Gainesville line. The threat for grass fires will continue into Wednesday as north winds increase and become gusty behind a strong cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today across parts of North Texas if storms develop. Dunn
In the hours before
Special weather statement, Feb 27, 9:41 AM CST, 33 minutes before
Special Weather Statement National Weather Service Fort Worth TX 941 AM CST MON FEB 27 2017 TXZ130-141-143-144-271615- Bosque-Comanche-Erath-Hamilton- 941 AM CST MON FEB 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON... SOUTHEASTERN ERATH...WEST CENTRAL BOSQUE AND EAST CENTRAL COMANCHE COUNTIES... At 941 AM CST, a strong thunderstorm was located 9 miles east of Gustine, or 14 miles south of Dublin, moving northeast at 35 mph. Half inch hail is possible with this storm. Locations impacted include... Hico. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3178 9828 3193 9838 3221 9803 3187 9781 TIME...MOT...LOC 1541Z 240DEG 29KT 3190 9825 Hernandez
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 6:32 PM CST | Special Weather Statement | FWD | Parker | 28 min |
| Feb 26, 8:27 PM CST | Special Weather Statement | FWD | Tarrant | 33 min |
| Feb 26, 9:04 PM CST | Special Weather Statement | FWD | Dallas | 26 min |
| Feb 26, 10:06 PM CST | Special Weather Statement | FWD | Collin | 24 min |
| Feb 26, 11:06 PM CST | Special Weather Statement | FWD | Collin | 24 min |
| Feb 26, 11:36 PM CST | Special Weather Statement | FWD | Hunt | 24 min |
| Feb 27, 12:01 AM CST | Special Weather Statement | FWD | Hopkins | 59 min |
| Feb 27, 9:41 AM CST | Special Weather Statement | FWD | Erath | 34 min |
| Feb 27, 10:56 AM CST | Severe Thunderstorm Warning | FWD | Ellis | 49 min |
| Feb 27, 11:06 AM CST | Special Weather Statement | FWD | Rains | 24 min |
| Feb 27, 11:34 AM CST | Severe Thunderstorm Warning | FWD | Kaufman | 56 min |
| Feb 27, 12:24 PM CST | Special Weather Statement | FWD | Denton | 51 min |
| Feb 27, 12:26 PM CST | Severe Thunderstorm Warning | FWD | Kaufman, Van Zandt | 64 min |
| Feb 27, 12:43 PM CST | Severe Thunderstorm Warning | FWD | Collin, Denton | 62 min |
| Feb 27, 1:22 PM CST | Severe Thunderstorm Warning | FWD | Hopkins, Hunt | 38 min |
| Feb 27, 1:40 PM CST | Special Weather Statement | FWD | Fannin | 35 min |
| Feb 27, 2:22 PM CST | Special Weather Statement | FWD | Fannin | 23 min |
| Feb 27, 2:44 PM CST | Special Weather Statement | FWD | Lamar | 46 min |
| Feb 27, 3:45 PM CST | Special Weather Statement | FWD | Rains | 30 min |
| Feb 27, 4:43 PM CST | Special Weather Statement | FWD | Rains | 17 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.